Does this patient have sudden cardiac arrest?
Loss of consciousness
Loss of pulse
Cardiac cause: acute myocardial infarction, cardiac arrhythmias, cardiac tamponade, hypotension from excessive ultrafiltration
Electrolyte disturbances: hypokalemia, hyperkalemia, hypocalcemia, hypercalcemia, hypomagnesemia, hypermagnesemia
Technical problems: massive air embolism, acute hemolysis, massive blood loss, anaphylactic/anaphylactoid reaction related to dialyzer, germicide or injectable medication, unsafe dialysate composition
What tests to perform?
– Laboratory tests should be order to identify cause
Cardiac enzymes (CK-MB, troponin T, troponin I)*
Serum electrolytes (potassium, bicarbonate, calcium and magnesium)
Blood glucose (exclude hypoglycemia)
Hemoglobin, reticulocyte count (exclude hemolysis and blood loss)
Formaldehyde, nitrate, chloramine in dialysate
Electrolytes in dialysate
*Cautious interpretation of single measurement as level might be borderline or elevated in the setting of kidney failure; serial measurements should be obtained.
How should patients with sudden cardiac arrest be managed?
– Call 911 (for free standing dialysis facility) or hospital-based code team
– Initiate CPR according to 2010 management guidelines (C-A-B)
C: Compression (at least 100 compressions per minute with a compression depth of at least 2 inches (or 5 cm)
A: Airway management
B: Assist breathing
– Stop dialysis
– Do not return blood to patient if unable to exclude anaphylactic/anaphylactoid reaction or acute hemolysis
– Identify and correct cause
– Adjust optimal dry weight
– Dietary counseling on interdialytic weight gain (avoid excessive ultrafiltration)
– Modify cardiovascular risk factors (i.e., smoking cessation, and regular exercise)
– Bicarbonate buffer (avoid acetate)
– Adjust dialysate calcium
– Adjust dialysate potassium especially in patients receiving digoxin (avoid zero dialysate potassium)
– Limit ultrafiltration rate to < 0.35 mL/min/kg or total ultrafiltration to < 50 mL/kg
– Consider frequent (short daily or nocturnal) hemodialysis
– Switch to peritoneal dialysis if recurrent episode of intradialytic hypotension and cardiac arrhythmias
– Review and adjust anti-hypertensive drug use (consult cardiologist if necessary)
– Prescribe anti-arrhythmic drugs if necessary (consult cardiologist)
– Prescribe lipid-lowering agent if LDL >100 mg/dL
Use of consultants
– Consult cardiologist for further investigation in patient at high-risk for cardiovascular disease (consider exercise tolerance test, dobutamine stress echocardiogram, coronary angiogram with or without percutaneous angioplasty, or coronary bypass surgery)
What happens to patients with sudden cardiac arrest?
– High risk for mortality
– High risk for anoxic brain death
– Vascular access dysfunction
How to utilize team care?
Specialists: consult cardiologist
Nurses: Closely monitor high-risk patient
Pharmacist: Review and check compliance of drug and monitor for drug-related side effects (consider discontinuation of drugs that prolong QT interval as well as digoxin)
Dietitian: Maintain low sodium (< 2 g/day) and fluid intake (1 liter/day); low cholesterol diet; weight control if obesity; diabetic diet (in diabetic patient)
Are there clinical practice guidelines to inform decision making?
– 2005 Clinical practice guidelines for cardiovascular disease in dialysis patients. (Published by National Kidney Foundation, K/DOQI)
– 2010 Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science. (Published by American Heart Association)
What is the evidence?
“K/DOQI clinical practice guidelines for cardiovascular disease in dialysis patients”. Am J Kidney Dis. vol. 45. 2005. pp. S1-153.
Sayre, MR, Koster, RW, Botha, M, Cave, DM, Cudnik, MT, Handley, AJ, Hatanaka, T, Hazinski, MF, Jacobs, I, Monsieurs, K, Morley, PT, Nolan, JP, Travers, AH. “Adult Basic Life Support Chapter Collaborators. Part 5: Adult basic life support: 2010 International Consensus on Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science With Treatment Recommendations Circulation”. vol. 122. 2010. pp. S298-324.
Chan, KE, Lazarus, JM, Hakim, RM. “Digoxin associates with mortality in ESRD”. J Am Soc Nephrol Sep. vol. 21. 2010. pp. 1550-1559.
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.
- Does this patient have sudden cardiac arrest?
- What tests to perform?
- How should patients with sudden cardiac arrest be managed?
- What happens to patients with sudden cardiac arrest?
- How to utilize team care?
- Are there clinical practice guidelines to inform decision making?
- What is the evidence?